North Dakota, 2011

Flash Flooding in North Dakota, August 15, 2011

August 15, 2011 · NWS FGF · 3 events in 1 county or zone

The low level jet helped focus persistent rainfall with embedded thunder over southeast North Dakota and west central Minnesota. Numerous reports of heavy rain and flash flooding were received along with isolated hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$125,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The low level jet helped focus persistent rainfall with embedded thunder over southeast North Dakota and west central Minnesota. Numerous reports of heavy rain and flash flooding were received along with isolated hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 3:30 AM CST, 5 hours earlier.

Area forecast discussion, Aug 15, 3:30 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT MON AUG 15 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
GFS AND ECMWF ARE MORE IN AGREEMENT WITH UPPER LOW OVER WESTERN
ONTARIO AT 60 HOURS. THE ECMWF HAS LESS AMPLITUDE AND THE GFS WITH
HIGHER AMPLITUDE AND BOTH ARE A BIT FASTER THAN YESTERDAYS RUNS. THE
NAM WAS FARTHER NORTH AND BIT SLOWER THAN THE ECMWF AND GFS. WILL
USE THE ECMWF AND GFS.

UPPER LEVEL RIDGE EXTENDED FROM CENTRAL CANADA INTO TX WILL FLATTEN
OVER THE NORTHERN PLAINS AS SHORT WAVES MOVE THROUGH THE FLOW. UPPER
LEVEL RIDGE SHIFTS INTO THE DESERT SOUTHWEST THIS PERIOD.

700 AND 850 HPA THETA-E RIDGE EXTEND INTO SOUTHERN SASK AND SOUTHERN
ND THIS MORNING. ALSO LOW LEVEL JET EXTENDED INTO EASTERN SD AND
SOUTHERN ND. SCATTERED THUNDERSTORMS HAVE BEEN OCCURRING OVER
SOUTHWEST ZONES AND STORMS ARE EXPECTED TO DIMINISH LATER THIS
MORNING. RAIN CONTINUES TO DEVELOP AND TRAIN OVER PARTS OF RICHLAND
COUNTY. RADAR INDICATED BETTER THAN TWO INCHES OF RAIN OVER PARTS OF
SOUTHERN RICHLAND COUNTY.

WATER VAPOR LOOP INDICATED A SHORT WAVE OVER SOUTHEAST SASK, EASTERN
OR, AND ANOTHER OFF THE CA COAST. MAIN UPPER TROUGH WAS OVER BC.
EXPECT SHORT WAVES TO MOVE ACROSS SOUTHERN CANADA AND THE NORTHERN
PLAINS MON NIGHT. MAIN UPPER TROUGH TO MOVE THROUGH TUE NIGHT. COLD
FRONT WILL MOVE ACROSS THE FORECAST AREA TUE AND TUE NIGHT.

UPPER LEVEL JET NOSES INTO THE FORECAST AREA BY MON EVENING WITH
STORMS MOST LIKELY IN LEFT EXIT REGION OF JET.  PRECIPITATION
SHOULD MOVE OUT OF THE AREA TUE NIGHT.

.LONG TERM...THURSDAY AND FRIDAY.
UPPER LEVEL RIDGE REMAINS OVER THE DESERT SOUTHWEST. ZONAL FLOW
ACROSS THE NORTHERN PLAINS BECOMES MORE TROUGHLIKE WITH NORTHWEST
FLOW DEVELOPING OVER THE CANADIAN HIGH PLAINS THIS PERIOD. TIMING
DIFFERENCES REMAINS IN THIS PERIOD. THE GFS IS FASTER WITH A COLD
FRONT MOVING THE THE REGION THU/THU NIGHT AND THE ECMWF MOVING
THROUGH FRI/FRI NIGHT. NO CHANGE WITH POPS THIS PERIOD.

&&

.AVIATION...
VFR CONDITIONS WERE ACROSS THE AREA WITH SOME CIGS OF 4-6 THOUSAND
FT OVER THE SOUTHERN RED RIVER VALLEY. WILL CONSIDER MVFR CIGS FOR
LATER THIS AFTERNOON OR EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Aug 15, 6:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON AUG 15 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT MON AUG 15 2011

...SEVERE WEATHER WILL BE POSSIBLE FOR TODAY AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ROUGHLY
NORTH AND WEST OF A LINE FROM SALOL TO TWIN VALLEY MINNESOTA TO
FORT RANSOM NORTH DAKOTA. SOME LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. ISOLATED
STORMS WILL BE POSSIBLE BY LATE AFTERNOON OR EARLY EVENING.
OTHERWISE STORMS WILL OCCUR IN THE WESTERN DAKOTAS AND WILL MOVE
INTO THE AREA AFTER SUNSET.

AFTERNOON HEATING MAY ISOLATED STORMS THIS AFTERNOON. OTHERWISE AN
UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATER THIS EVENING
AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ROUGHLY
EAST OF A LINE FROM CAVALIER TO JAMESTOWN NORTH DAKOTA. THIS
INCLUDES MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST
CENTRAL MINNESOTA. THUNDERSTORMS WILL BE OCCURRING IN THE MORNING
AND WILL MOVE EAST DURING THE DAY. SOME LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Aberdeen radar (KABR), 126 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Richland

When
August 15, 8:30 AM CST to 6:00 PM CST
Where
Richland County, Stiles to 5 mi S of Stiles
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.070, -97.050

Parts of county road 3 were under water from the heavy rain and flash flooding.

Flash Flood, Richland

When
August 15, 8:40 AM CST to 6:00 PM CST
Where
Richland County, 2 mi NW of Hankinson to 2 mi SW of Hankinson
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
46.090, -96.930

Reports of 4.00 to 6.50 inches of rain were received from Hankinson. This filled ditches and quickly covered some roads and streets in town.

Flash Flood, Richland

When
August 15, 9:30 AM CST to 6:00 PM CST
Where
Richland County, 6 mi NW of Lidgerwood to 5.5 mi W of Lidgerwood
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
46.141, -97.239

Heavy rain quickly filled ditches and covered several rural roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343754, 343755, 343757.